Heavy Rain, Custer
- When
- July 1, 8:21 AM MST to 10:21 AM MST
- Where
- Custer County, 2.82 mi S of Wetmore
- Reported by
- Trained Spotter
- Coordinates
- 38.200, -105.100
Heavy rainfall of 1.20 inches.
The setup on this day supported another summer day with possible flash flooding over and near the mountains, though the setup did also support severe thunderstorm development as the activity pushed off the mountains into a more unstable air over the plains. This indeed did occur, with flash flooding and severe storms being observed from the Upper Arkansas River Valley down along the Highway 50…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
The setup on this day supported another summer day with possible flash flooding over and near the mountains, though the setup did also support severe thunderstorm development as the activity pushed off the mountains into a more unstable air over the plains. This indeed did occur, with flash flooding and severe storms being observed from the Upper Arkansas River Valley down along the Highway 50 corridor and into the Pueblo area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 1, 3:49 AM MST, 4 hours 32 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 449 AM MDT Thu Jul 1 2021 .SHORT TERM...(Today and tonight) Issued at 359 AM MDT Thu Jul 1 2021 ...Heavy rainfall possible today and tonight... Currently, scattered showers/isolated thunderstorms persisting over the eastern plains as of 10z, though stronger convection has shifted into KS over the past few hours. Expect activity to continue to diminish as it slides eastward across the plains, and will keep just some isolated pops in place over the far southeast this morning, mainly north of the Arkansas River. Good deal of convective debris cloudiness over the area early this morning will gradually diminish by midday, with at least a brief period of sun at most locations before next round of convection develops. Today, w-sw upper level flow in place across Colorado through the day, while low level easterly winds strengthen into the afternoon along and east of the mountains. Upward motion will be forced by modest 60 kt jet streak at 250 mb nosing into the state, with accompanying weak wave moving slowly e-ne across the area. Forcing from low level easterly upslope will also aid in convective development, especially over the eastern mountains. Most models suggest CAPE of 1000-2000 j/kg by mid-afternoon along and east of the mountains, as surface dewpoints in the mid 50s to near 60 push westward across the plains. Shear isn't particularly strong as mid level winds are fairly weak, though 0-6km bulk shear does reach 30 kts for a few hours late this afternoon due to fairly strong surface/boundary layer easterlies. Given amount of instability and modest shear, we could see a low end severe storms or two in the afternoon as activity pushes off the mountains into the more unstable air over the plains. Tough to pick out any particular location for heaviest rainfall, though models seem to have trended southward somewhat overnight, with the Wet Mountains and Sangres perhaps seeing the greatest risk of flooding in the lastest runs of various CAMs. As a result, expanded the flash flood watch southward and westward to include the Sangres (including the Spring burn scar) and southern I-25 corridor, while keeping the remainder of the watch in place farther north. While set-up over all looks good for storms, a couple potentially negative factors to watch for today will be 1) residual cloudiness from early morning convection, which could limit amount of heating and subsequent instability and 2) pool of cool/stable air from early morning convection over KS advecting westward through the day, limiting instability over especially the northern half of the region (06z NAM hints at this). Tonight, expect widespread convection to shift slowly from the I-25 corridor to the plains during the evening, with activity lingering past midnight over the far southeast as instability persists through the night. Again, heavy rain/flooding look to be the main storm risks, as any severe threat should diminish quickly toward sunset. .LONG TERM...(Friday through Wednesday) Issued at 359 AM MDT Thu Jul 1 2021 ...A chance of afternoon and evening thunderstorms will be possible throughout the next week over most of the CWA as the North American Monsoonal Wind Pattern becomes more active from Friday through Wednesday, then this feature will weaken and only allow for a lesser chance of thunderstorms, mainly over the mountains and southern plains from Thursday... Friday... A subtropical finger in the jet that is situated over the region will have allowed for an abundance of moisture to be advected in from a surge of moisture in the mid levels from the onset of the North American Monsoonal wind pattern. This, along with a fair amount of lingering instability over the area, will allow for showers and a few thunderstorms to continue into the overnight hours and still possibly cause some flash flooding concerns over the burn scars. Any storms that continue into the early morning hours on Friday will be quite elevated, however, there is also going to be enough capping (CINH) in the lower levels over much of the CWA that this should help inhibit development of new updrafts and allow for any storms to weaken and most of the precipitation will be in the form of showers by early Friday morning. Later in the afternoon, daytime heating will cause thunderstorms to fire over the central and Sangre de Cristo/Wet Mountains initially during the early afternoon hours and then move out over the plains by late afternoon/early evening. MLCAPE values between all of the models tend to favor higher values around 1500 J/kg and higher along the I- 25 corridor which appears to be the target area for getting possibly higher amounts of rainfall coming off the mountains and into a unstable environment. Lapse rates are not too favorable, but bulk shear of 25 to 35 kts over most of the CWA and even higher over the Sangre de Cristo Mountains, which could possibly help sustain healthier updrafts through the perturbation pressure gradient process and allow for some storms to become quite strong and even severe over the adjacent plains to these mountain ranges. There is going to be a persistent southeasterly flow at the surface which will also help keep higher dewpoints over most of the plains and not allow the lower levels to mix out. There could be some significant outflows associated with some of these cells as well as DCAPE values are up over 3000 J/kg at times, and the other concern could be some small hail, or possibly up to 1 inch in diameter if storm becomes severe. High temperatures for many locations will likely occur earlier in the afternoon before the convection begins and then cool off from outflows boundaries with a cold pool of air. High temperatures are warming from where they were earlier in the week, but still are anywhere from 5 to 10 degrees below the seasonal average. Saturday through Wednesday... The ridge is going to further strengthen and shift slightly more westward. The mid level flow around the plateau high over the Four Corners region will keep moisture from Mexico flowing up and around for these days with the possibility of afternoon showers and thunderstorms developing, initially over the mountains, and then moving into the plains as the mid to upper level steering flow continues to be out of the west to northwest around the clockwise flow of the plateau high. It will also gradually continue to warm as well and return back to the seasonal average for high temperatures by Sunday. Expect that the chance of thunderstorms will begin to diminish and not be as widespread over the CWA going into the early part of next week as the strengthening ridge begins to dry out, and by Wednesday, a trough over the northwest CONUS is going to help force drier air from upstream over the NE Pacific Ocean and begin to cut off the more moist subtropical flow from the south, resulting in a lesser chance of thunderstorm development heading into the following days after. Surface winds will also begin to shift to a more westerly flow as this occurs with the troughing causing a drier and downsloping wind over the plains, so high temperatures for Wednesday will end up being above the seasonal average for most locations. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 359 AM MDT Thu Jul 1 2021 At KCOS and KPUB, increasing tsra chances this afternoon, with a period of storms likely from 22z-02z, then lingering vcsh until at least 06z. Given amount of moisture available today, expect a period of MVFR to brief IFR cigs and vis with any storms, as rainfall rates will be high. Small hail/gusty winds likely with any stronger storms as well. At KALS, low chance of a tsra after around 20z, continuing into the evening around 02z. With less moisture here, cloud bases will be higher, and only brief MVFR vis is expected under any stronger cells. Gusty/erratic outflow winds look likely across the area from mid afternoon into the evening, before flow becomes light and variable overnight. && .PUB WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 3 PM MDT this afternoon through this evening for COZ072>088. && SHORT TERM...PETERSEN LONG TERM...STEWARD AVIATION...PETERSEN
Hazardous Weather Outlook National Weather Service Pueblo CO 521 AM MDT Thu Jul 1 2021 COZ058>089-093>099-021130- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 521 AM MDT Thu Jul 1 2021 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Widespread thunderstorms will develop this afternoon over the mountains, then move across the plains during the evening and overnight hours. Storms will likely produce heavy rainfall, with flash flooding possible over the eastern mountains and Interstate 25 corridor from mid afternoon until around midnight. The Junkins and Spring burn scars will be especially at risk for flash flooding as storms develop. One or two severe storms will be possible over the plains today as well, with wind gusts to 60 mph and hail the size of quarters. All storms today may contain brief heavy rain, strong and gusty winds, small hail, and cloud to ground lightning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday For Friday, thunderstorms will develop over the mountains during the early afternoon and move into the plains later in the afternoon and evening hours. A few of these storms could become severe, with wind gusts to 60 mph and hail the size of quarters. Flash flooding will be possible over the burn scar areas, especially if storms become stationary. For Saturday though Wednesday, thunderstorms will still develop during the afternoon and evening hours, mainly over the mountains, however the chances will continue to diminish towards to end of the forecast period. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over the eastern mountains, the Interstate 25 corridor and the southeast plains this afternoon and tonight. 10/STEWARD
The Pueblo radar (KPUX), 85 km away, was scanning. The volume nearest the first event began at 15:22 UTC.
5 flash flood, 4 thunderstorm wind, 2 hail, 1 heavy rain. Local standard time, as filed.
Heavy rainfall of 1.20 inches.
Golf ball to baseball size hail.
Five empty rail cars were flipped. Power lines were down.
Power Poles were knocked completely over, with excessive tree damage noted in the area.
County road 304 was washed out.
Highway 304 at Chalk Cliffs was washed out.
Flooding along County Road 28 south of Parkdale.
Road closed due to flooding. Other intersections Abriendo and Lake, Santa Fe and Mesa also flowing with 6-7 inches of water.
County roads 110 and 111 were washed out.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977367, 977364, 977375, 977376, 977366, 977370, 977374, 977356, 977358, 977360, 977362, 977363.